Prednisone is very similar to cortisone, a natural hormone produced in your adrenal glands. It decreases inflammatory responses by suppressing the immune system.
The urge to use the toilet 1-2 hours after eating is normal. The act of eating stimulates our digestive system to increase the rhythmic contractions that push food through, and this leads to the urge to eliminate. In a bad flare, this would happen to me so quickly that I had to leave the table during the meal to go.
You do need to continue taking your Asacol while on Prednisone. Asacol is one of the 5-ASA medications, along with others such as Colazal and Pentasa. They are actually considered topical medications, which means they work by direct contact with your colon as they pass through and dissolve. Usually they are used up before reaching the recto-sigmoid colon, which means they're not terribly effective at treating those areas. For that reason, you really should be on a rectal medication - preferably Mesalamine (Rowasa or Salofalk) enemas regularly. Usually you start with one or two a day, then decrease to a maintenance dose as symptoms get better. This is a very important part of your treatment, and you should contact your doctor to discuss it.
Prednisone is used short-term to achieve remission. It won't maintain remission and has very nasty side effects if used for too long. As you decrease the Pred, you may see some mild flare symptoms. If they get worse or last for more than a few days, let your doctor know as you may need to taper more slowly. Be sure you are taking your Asacol and check into those enemas; those are the medications that should maintain the remission as you withdraw the Pred.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.